Texas, 2011

Wildfire in Texas, May 30, 2011

May 30, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Crawford Ranch 2 Wildfire began in northern Potter County about six miles southeast of Masterson Texas around 1710CST. The wildfire consumed an estimated two thousand two hundred acres and threatened oil production and high voltage power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Crawford Ranch 2 Wildfire began in northern Potter County about six miles southeast of Masterson Texas around 1710CST. The wildfire consumed an estimated two thousand two hundred acres and threatened oil production and high voltage power lines. There was one home that was directly threatened by the wildfire, however the home was saved. There were no reports of damages or injuries. The wildfire was contained around 2243CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 3:33 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 30, 3:33 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT MON MAY 30 2011

...CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED
OVER ALL BUT THE FAR EAST TEXAS PANHANDLE THROUGH 10 PM CDT THIS
EVENING...

.DISCUSSION...
THE MAIN CONCERNS ARE FIRE WEATHER CONDITIONS AND STRONG WINDS
THROUGH THIS EVENING. RAIN CHANCES ALONG WITH STRONG TO SEVERE
THUNDERSTORM POTENTIAL TONIGHT THROUGH WEDNESDAY ARE THE NEXT
CONCERNS.

LATEST MODELS WERE IN GOOD GENERAL AGREEMENT. USED A BLEND OF THEM
WITH NO PREFERENCE FOR ONE MODEL OVER ANOTHER.

NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST.

AT 430 PM CDT ACROSS THE PANHANDLES...A DRYLINE WAS NEAR A BEAVER
OKLAHOMA TO CLARENDON TEXAS LINE. HOT...DRY...AND WINDY CONDITIONS
WERE WEST OF THE DRYLINE WITH NEAR RECORD HEAT. LESS WINDY AND MORE
HUMID AIR WITH SURFACE DEWPOINTS IN THE 60S WERE EAST OF THE DRYLINE.

THINK CURRENT WIND ADVISORY IS IN GOOD SHAPE. CANNOT RULE OUT A FEW
GUSTS OF 58 MPH OR GREATER...BUT THINK THESE GUSTS WILL BE FEW AND
FAR BETWEEN. EAST OF THE DRYLINE...HAVE LOWER CONFIDENCE THAT WIND
ADVISORY CRITERIA OF 35 MPH FOR TWO HOURS OR MORE WILL BE MET...BUT
DID NOT HAVE ENOUGH CONFIDENCE TO REMOVE THESE AREAS FROM THE
ADVISORY AS WINDS MAY INCREASE OVER THE NEXT FEW HOURS. THE STRONGEST
WIND GUSTS ARE EXPECTED THROUGH 8 PM MAINLY ON THE CAPROCK. WINDS
SHOULD SIGNIFICANTLY DIMINISH BETWEEN 8 AND 10 PM DUE TO THE LOSS OF
DAYTIME HEATING.

AS FOR RAIN CHANCES AND STRONG TO SEVERE THUNDERSTORM POTENTIAL LATE
THIS AFTERNOON AND TONIGHT...CONCERNED THAT DECENT CONVERGENCE
BETWEEN THE DRYLINE AND A PACIFIC COLD FRONT WILL TRIGGER A FEW
STORMS SOMEWHERE NEAR A PERRYTON TO CLARENDON LINE BETWEEN 9 AND
11 PM. LATEST MODELS HINTED AT THIS POTENTIAL. WITH MODERATE
INSTABILITY...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS ALONG WITH PERHAPS SOME LOCALLY HEAVY DOWNPOURS. KEPT 20 TO 30
PERCENT RAIN CHANCES OVER THE FAR EAST PANHANDLES TONIGHT TO ACCOUNT
FOR THIS POTENTIAL. CAPPING APPEARS TO BE TOO STRONG FOR ANY
DEVELOPMENT BEFORE 9 PM AND NOT COMPLETELY SURE ANY CONVECTION WILL
DEVELOP AT ALL.

TUESDAY WILL BE COOLER AND NOT NEARLY AS WINDY. ADDED A SLIGHT CHANCE
FOR THUNDERSTORMS AFTER 4 PM MAINLY SOUTH OF I-40 AS MOISTURE RETURN
FROM AN APPROACHING WARM FRONT MAY BE DEEP ENOUGH TO TRIGGER STORMS.
KEPT LOW RAIN CHANCES EVERYWHERE TUESDAY NIGHT...THOUGH THE SOUTH
TEXAS PANHANDLE...INCLUDING AMARILLO...MAY HAVE THE BEST CHANCE FOR
STORMS AND BENEFICIAL RAINFALL. CANNOT RULE OUT A FEW STRONG TO
SEVERE STORMS WITH FORECAST LIFTED INDICES -2 TO -7. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS...THOUGH SOME LOCALLY HEAVY
DOWNPOURS MAY BE POSSIBLE...ESPECIALLY WITH SURFACE DEWPOINTS RISING
INTO THE UPPER 50S AND LOWER 60S. GENERALLY WENT BETWEEN THE COOLER
12Z MAVMOS AND THE WARMER 12Z METMOS FOR HIGHS ON TUESDAY.

WEDNESDAY...WARMER CONDITIONS ARE ANTICIPATED. KEPT SLIGHT CHANCE FOR
STORMS NORTHWEST OF A VEGA TO BEAVER LINE INCLUDING GUYMON AND
DALHART. A FEW STORMS COULD BE STRONG TO SEVERE IN THESE AREAS.

THURSDAY THROUGH SUNDAY...APPEARS MAINLY DRY AND HOT CONDITIONS WILL
PREVAIL WITH MID/UPPER RIDGING. WENT ABOVE 12Z MEXMOS HIGHS THINKING
DRY GROUND CONDITIONS AND A GOOD AMOUNT OF SUN WILL ALLOW FOR GOOD
HEATING. BREEZY CONDITIONS MAY BE POSSIBLE DURING THIS TIME
FRAME...THOUGH DOES NOT APPEAR WINDS WILL BE NEARLY AS STRONG COMPARED
TO TODAY OR YESTERDAY.

MBS

&&

.FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THROUGH 10 PM CDT THIS EVENING WEST OF THE DRYLINE DUE TO WINDY AND VERY
DRY CONDITIONS. CURRENT RED FLAG WARNING IS IN GREAT SHAPE. WINDS
SHOULD DIMINISH SIGNIFICANTLY AFTER SUNSET.

WINDS WILL SHIFT TO THE NORTHWEST AND NORTH BEHIND A COLD FRONT
PASSAGE TONIGHT...ARRIVING IN THE WEST OKLAHOMA PANHANDLE AROUND 9
PM...AMARILLO...BORGER...AND PERRYTON AROUND MIDNIGHT...AND
WELLINGTON BY 6 AM.

POOR HUMIDITY RECOVERY CAN BE EXPECTED TONIGHT WEST OF THE DRYLINE.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY ACROSS
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY VALUES. WINDS WILL BE
MUCH LIGHTER HOWEVER.

THERE IS A SMALL CHANCE FOR ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS THURSDAY THROUGH SUNDAY...THOUGH FORECAST CONFIDENCE
REMAINS LOW.

MBS

&&

.CLIMATE...
AMARILLO AND BORGER HAVE ALREADY AT LEAST TIED RECORD HIGHS OF 100
DEGREES TODAY.

IF TEMPERATURES AT AMARILLO STAY ABOVE 70 DEGREES THROUGH
MIDNIGHT...AN ALL TIME RECORD HIGH MINIMUM FOR MAY WILL BE SET.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  85  64  91  65 /   5  10  20  10  10
BEAVER OK                  53  85  63  94  66 /  30   0  20  20  20
BOISE CITY OK              45  83  57  90  62 /   0   0  20  20  20
BORGER TX                  56  86  68  92  69 /  10  10  20  10  10
BOYS RANCH TX              50  88  63  93  66 /   0   5  20  20  20
CANYON TX                  49  87  64  91  65 /   0  20  20  10  10
CLARENDON TX               62  86  67  93  65 /  20  20  20  10  10
DALHART TX                 42  85  58  89  61 /   0   0  20  20  20
GUYMON OK                  49  85  60  93  67 /   5   0  20  20  20
HEREFORD TX                49  86  62  90  62 /   0  20  20  10  20
LIPSCOMB TX                57  87  66  92  68 /  30   5  20  20  10
PAMPA TX                   55  87  64  91  64 /  20  10  20  10  10
SHAMROCK TX                63  88  66  94  65 /  30  20  20  10   5
WELLINGTON TX              67  89  68  95  66 /  30  20  20  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/17
Hazardous weather outlook, May 30, 2:19 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON MAY 30 2011

OKZ001>003-TXZ001>020-311100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS...MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO 10 PERCENT...
AND VERY DRY GRASSES WILL RESULT IN CRITICAL TO EXTREMELY CRITICAL
FIRE WEATHER CONDITIONS THROUGH THIS EVENING ACROSS THE OKLAHOMA
PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS PANHANDLE. A RED FLAG
WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 10 PM THIS EVENING. IN
ADDITION...A WIND ADVISORY IS ALSO IN EFFECT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES UNTIL 10 PM THIS EVENING DUE TO THE STRONG
WINDS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS
THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES. IF STORMS
FORM...THEY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY ACROSS
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON ACROSS
THE SOUTHEASTERN THIRD OF THE TUESDAY NIGHT ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES...AND OVER THE NORTHWEST HALF OF THE
PANHANDLES WEDNESDAY NIGHT. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND
ELEVATED FIRE WEATHER CONDITIONS TUESDAY.

In the hours before

Local storm report, May 30, 4:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
05/30/2011  M58 MPH          HARTLEY            TX   ASOS

0300 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
05/30/2011  M67 MPH          CIMARRON           OK   MESONET

0435 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
05/30/2011  M59 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1100272 AMA1100273 AMA1100274

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
May 30, 5:10 PM CST to 10:43 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314805.